Antidepressants associated with infant withdrawal syndrome
NEWS IN BRIEF — Posted Feb. 28, 2005
The use of selective serotonin reuptake inhibitors by pregnant women is linked to the development of drug-related withdrawal symptoms in newborns, according to a study published in the Feb. 5 issue of The Lancet.
Researchers at the University of La Laguna in Tenerife, Spain, analyzed World Health Organization adverse drug reaction data collected from 72 countries. A total of 93 suspected cases of neonatal withdrawal syndrome were linked to the use of these drugs with 63 associated with paroxetine (Paxil). Thirteen were linked to fluoxetine (Prozac), and one case was associated with using both paroxetine and fluoxetine. Nine were connected to sertraline (Zoloft), and citalopram (Celexa), was linked to seven cases.
The authors suggested that pregnant women using these drugs, particularly paroxetine, should be monitored closely, and an accompanying commentary by researchers at Yale University in New Haven, Conn., warned against abrupt discontinuation.
"A precipitous shift away from widespread prescription of SSRIs is not called for and would do much more damage than good," the authors wrote.
Note: This item originally appeared at http://www.ama-assn.org/amednews/2005/02/28/hlbf0228.htm.